Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 113, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 1, 2020, 3:58 PM EDT for Gallia County, Jackson County, Lawrence County, Ohio; Boyd County, Greenup County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2020, 3:58 PM EDT (19:58 UTC)
- Expired
- Aug 1, 2020, 4:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boyd County, KY, Greenup County, KY, Gallia County, OH, Jackson County, OH, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 99 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:57 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
245
WUUS51 KRLX 011958
SVRRLX
KYC019-089-OHC053-079-087-012045-
/O.NEW.KRLX.SV.W.0113.200801T1958Z-200801T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
358 PM EDT Sat Aug 1 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Central Boyd County in northeastern Kentucky...
Southeastern Greenup County in northeastern Kentucky...
West central Gallia County in southeastern Ohio...
Southwestern Jackson County in southeastern Ohio...
Western Lawrence County in southeastern Ohio...
* Until 445 PM EDT.
* At 358 PM EDT, severe thunderstorms were located along a line
extending from South Shore to near Greenup to near Rush, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ashland, Ironton, Jackson, Coal Grove, Oak Hill, Cannonsburg, Lake
Vesuvius, Catlettsburg, Greenup, Princess, Coalton, Naples, Gallia,
Flatwoods, Russell, Vernon, Raceland, Worthington, Wurtland and
Bellefonte.
This includes Interstate 64 in Kentucky between mile markers 181 and
188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3862 8286 3857 8282 3860 8274 3868 8277
3868 8271 3875 8270 3875 8266 3885 8265
3886 8276 3894 8275 3895 8281 3911 8279
3886 8247 3849 8256 3826 8275
TIME...MOT...LOC 1958Z 207DEG 33KT 3874 8299 3859 8279 3829 8276
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
HART2 follow-up statements
409
WWUS51 KRLX 012018
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
418 PM EDT Sat Aug 1 2020
KYC019-089-012027-
/O.CAN.KRLX.SV.W.0113.000000T0000Z-200801T2045Z/
Boyd KY-Greenup KY-
418 PM EDT Sat Aug 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOYD AND SOUTHEASTERN
GREENUP COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Kentucky...and southeastern Ohio.
LAT...LON 3860 8274 3868 8277 3868 8271 3875 8270
3875 8266 3885 8265 3886 8276 3894 8275
3895 8281 3911 8279 3886 8247 3849 8256
3844 8260 3847 8261 3851 8267 3855 8270
3857 8282
TIME...MOT...LOC 2017Z 207DEG 33KT 3890 8289 3875 8269 3845 8266
$$
OHC053-079-087-012045-
/O.CON.KRLX.SV.W.0113.000000T0000Z-200801T2045Z/
Gallia OH-Jackson OH-Lawrence OH-
418 PM EDT Sat Aug 1 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WEST CENTRAL GALLIA...SOUTHWESTERN JACKSON AND WESTERN LAWRENCE
COUNTIES...
At 417 PM EDT, severe thunderstorms were located along a line
extending from near Clarktown to near South Webster to Ashland,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ashland, Ironton, Jackson, Coal Grove, Oak Hill, Lake Vesuvius,
Gallia, Vernon, Worthington, Hanging Rock, Mabee, Petersburg and
Pedro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3860 8274 3868 8277 3868 8271 3875 8270
3875 8266 3885 8265 3886 8276 3894 8275
3895 8281 3911 8279 3886 8247 3849 8256
3844 8260 3847 8261 3851 8267 3855 8270
3857 8282
TIME...MOT...LOC 2017Z 207DEG 33KT 3890 8289 3875 8269 3845 8266
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
HART540
WWUS51 KRLX 012039
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
439 PM EDT Sat Aug 1 2020
OHC087-012048-
/O.CAN.KRLX.SV.W.0113.000000T0000Z-200801T2045Z/
Lawrence OH-
439 PM EDT Sat Aug 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LAWRENCE COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened and moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Ohio.
LAT...LON 3886 8247 3877 8249 3878 8258 3884 8257
3885 8265 3893 8267 3906 8273
TIME...MOT...LOC 2038Z 207DEG 33KT 3907 8278 3892 8258 3862 8255
$$
OHC053-079-012045-
/O.CON.KRLX.SV.W.0113.000000T0000Z-200801T2045Z/
Gallia OH-Jackson OH-
439 PM EDT Sat Aug 1 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WEST CENTRAL GALLIA AND SOUTH CENTRAL JACKSON COUNTIES...
At 438 PM EDT, severe thunderstorms were located along a line
extending from 7 miles west of Jackson to Oak Hill to near Lake
Vesuvius, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jackson, Oak Hill and Gallia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 8247 3877 8249 3878 8258 3884 8257
3885 8265 3893 8267 3906 8273
TIME...MOT...LOC 2038Z 207DEG 33KT 3907 8278 3892 8258 3862 8255
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
HARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:38 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 1, 2:38 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 238 PM EDT Sat Aug 1 2020 .SYNOPSIS... A frontal boundary pushes back northward today. A cold front stalls in the mountains Sunday night through Monday, and then washes out, before a new one approaches Tuesday. && .NEAR TERM /THROUGH SUNDAY/... As of 210 PM Saturday... Scattered showers and thunderstorms are currently moving through much of the area ahead of a low pressure system that is off to the west. Showers and storms will continue to develop throughout the afternoon and evening with plenty of instability and moisture present to fuel convection. Strong to severe storms may develop with damaging winds as the main threat with these storms, however, the possibility of an isolated tornado cannot be ruled out. There is currently a slight risk for severe weather over much of the area, with a marginal risk over the remainder of the area in southeastern WV and southwest VA. Additionally, periods of heavy rainfall could potentially lead to localized water issues, especially in areas that received a lot of rainfall with the previous system. There is also a slight risk for excessive rainfall for southeast OH and northern WV, and a marginal risk for much of the central/southern portions of the area. The warm front associated with this low will continue to push off to the north/northeast. Showers and thunderstorms should mostly taper off late this evening through tonight with a lack of daytime heating, however a slight chance of precipitation will continue to be possible tonight as the low itself moves toward the northeast. The center of the low will likely stay off to the north/northwest of the area as the associated cold front approaches and passes through the area on Sunday. This will lead to a chance of showers and thunderstorms ahead of and along the front, mostly during the afternoon and evening hours, with the highest chances along the eastern portion of the area in the mountains. There is currently a marginal risk for severe weather and a marginal risk for excessive rainfall over this portion of the area for tomorrow. Temperatures on Sunday should be at or just slightly above normal with lower to mid 80s for the lowlands and lower 70s to lower 80s for the higher elevations. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 115 PM Saturday... A near conceptualized PRE setup along and east of the Blue Ridge Sunday night and Monday will serve as the primary focus for rain as Isaias traverses north along the FL coast. Rain will develop along the low level theta e axis Sunday night which is progged to be primarily east of our mountainous counties, though with a weak frontal boundary in the vicinity, terrain enhanced low level convergence should keep some showers along our mountains. The upper level trof axis slowly shifts east Monday across the western OH Valley as upper level jet max develops along the Appalachians. Meanwhile, Isaias will moving along the GA coast with the low level theta e axis shifting further east. Still, with the upper level jet over the mountains, I expect the PRE to result in renewed rain during the day in the mountains, accentuated by increasing south to southeasterly low level flow. It should be noted that some model solutions keep the low level theta e axis further west over our mountains which would enhance the rain expected Monday. Rainfall amounts look to be tolerable with the highest amounts just east of the mountains. Elsewhere, the area may stay largely void of activity during the day with the upper trof axis still west of the region. The PRE setup begins to break down Monday night as Isaias closes in on the Carolina Coast. We may see some evening showers/storms across southeast OH before weakening overnight east of the OH River as the trof tries to inch closer. Isaias begins to pick up speed Tuesday as it feels the influence of the trof. A s/w trof axis and weak surface low/front will approach in the afternoon, coinciding with max insolation, for scattered convection which will linger into the evening hours. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 120 PM Saturday... Upper level trof will lift northeast Wednesday before another s/w trof swings through late week. Primary focus for diurnal convection Wednesday and Thursday will be tied to a lingering inverted surface trof across the mountains and weak upper level divergence. Thereafter, convection increases Friday with s/w trof crossing, followed by weak high pressure Saturday. Temperatures will remain seasonable, though highs could be a few degrees below normal midweek. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 125 PM Saturday... Scattered showers and thunderstorms are developing and increasing in coverage across the area, with chances continuing to increase into the afternoon and evening. Sites are coded with VCTS, however it is likely that showers or thunderstorms will occur at some, if not all, sites throughout this afternoon and evening as the low pressure system continues to approach the area. If a shower or storm does move over a site, periods of MVFR/IFR conditions are possible. MVFR and VFR ceilings are currently present at the sites, but MVFR ceilings should improve to VFR as the warm front continues to push off to the north. However, ceilings may bounce back down to MVFR for brief periods of time with these showers and thunderstorms. Storm activity should dissipate out late this evening, giving way to VFR conditions for most sites tonight. It is possible that fog or low stratus may form at some sites, most likely at EKN, which may lead to IFR conditions. Ceilings should begin to fall back down to MVFR for the more western sites in the morning as the cold front associated with the low pressure system, which will move off to the northeast, approaches the area. Winds begin the period from the south/southwest at around 5-10KTs, with gusty winds possible with any thunderstorms that may affect the sites. Winds should become mostly light and variable tonight. Tomorrow will have southwesterly winds at around 5-10KTs, with gusts up to 20KTs possible. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and location of showers and thunderstorms could vary from forecast. Timing and formation of fog/low stratus may or may not occur tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY M H H M H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SUNDAY... IFR possible in showers and thunderstorms Sunday afternoon and evening. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...30/CG NEAR TERM...CG SHORT TERM...30 LONG TERM...30 AVIATION...CG
Hazardous weather outlook, Aug 1, 5:28 AM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 528 AM EDT Sat Aug 1 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-020930- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 528 AM EDT Sat Aug 1 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. A Slight Risk of severe weather exists this afternoon and evening, which means scattered severe storms are possible. Damaging winds, some large hail, and an isolated tornado will all be possible in the afternoon and evening. A few high water impacts may also occur with the heavier storms. As a result, there is a Marginal to Slight risk for excessive rainfall with the highest threat across southeast Ohio and northern West Virginia. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515>526-020930- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 528 AM EDT Sat Aug 1 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. A Slight Risk of severe weather exists this afternoon and evening, which means scattered severe storms are possible. Damaging winds, some large hail, and an isolated tornado will all be possible in the afternoon and evening. A few high water impacts may also occur with the heavier storms. As a result, there is a Marginal to Slight risk for excessive rainfall with the highest threat across southeast Ohio and northern West Virginia. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered showers and thunderstorms are expected Sunday afternoon and evening. Some of the stronger storms could produce damaging winds and there is a Marginal risk of severe weather in effect. The storms could also produce locally heavy rainfall and the precipitation will become more widespread during Sunday night with heavy rainfall possible. As a result, there is a Marginal risk of Excessive Rainfall in effect. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:34 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 41 min |
| Aug 1, 3:38 PM EDT | Tornado Warning | RLX | Washington | 37 min |
| Aug 1, 4:23 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Meigs, Vinton | 37 min |
| Aug 1, 4:37 PM EDT | Special Weather Statement | RLX | Gallia | 23 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.